Are There Withdrawal Symptoms of Inhalants?

Written by Chloe Nicosia

Learning to Recognize the Withdrawal Symptoms of Inhalants Can Help You Recognize if You Are Developing a Physical Dependence or Addiction

Inhalant abuse is a serious problem in the United States, especially among teens.  According to a National Institute of Drug Abuse study, 13.1 percent of 8th graders have used inhalants.  Inhalants are the fourth most-abused drug after alcohol, tobacco and marijuana.  Females (12.9%) used inhalants more often than males (10.6%). Many inhalants like volatile solvents and aerosols are often the first drugs young children abuse because of how easy they are to obtain.  Many parents, educators and medical professionals find themselves dealing with this deadly drug found in hundreds of commonly available products.  It is critical to educate children and teens about how addictive and dangerous these drugs are so they don’t develop physical dependence of inhalants. If you are a parent, educator or medical professional, you should be aware of the withdrawal symptoms of inhalants so you can recognize if a child or teen has a problem.  

In addition, it’s important to keep up with the slang teens use and monitor their social media use for dangerous behavior:

Common Slang Terms for Inhalants:

  • Huffing
  • Bagging
  • Whippets
  • Snappers
  • Poppers
  • Boppers
  • Rush
  • Brain Duster

Inhalant abuse is also growing among adults and now represents a majority of admissions to hospitals and treatment facilities.  In fact, over 1 million  adults abuse inhalants each year and are admitted to the hospital.  Most of the admissions due to inhalant use were male (72 percent), and over 33 percent had less than a high school education.  The popularity of inhalants in the adult population may be because it produces a rapid high that mimics alcohol intoxication without the telltale signs of drinking.

What are Inhalants?

Inhalants are substances that produce chemical vapors that cause a mind-altering effect when inhaled.  Inhalants are found in many common household products, including but not limited to:

  • Nail Polish Remover
  • Glues
  • Whipped Cream Canisters
  • Hairspray
  • Deodorant Spray
  • Lighter Fluid
  • Spray Paints
  • Cleaning Fluids

Inhalants can cause abnormal heart beat, low oxygen levels, heart attack, and liver, kidney and brain damage.  In addition to immediately severe symptoms, repeated physical dependence of inhalants leads to muscle degeneration, leukemia and long-term nerve damage.

Withdrawal Symptoms of Inhalants

Even a single use of an inhalant can be deadly, so it’s vitally important that everyone learn to recognize the common withdrawal symptoms of inhalants:

  • Nausea
  • Agitation / Aggression
  • Psychosis
  • Headaches
  • Chills
  • Muscle Cramps
  • Shaking
  • Hallucinations
  • Insomnia
  • Hand Tremors

In severe cases, inhalant abuse can result in convulsions, seizures and even death.  Immediate professional medical treatment is required.

Inhalant Withdrawal Treatment

Inhalant withdrawal treatment focuses on remedies that support the neurologic, respiratory, cardiac and renal systems.  Treatment in a medical facility may be required for artificial ventilation, and administration of sedatives and other medications to help treat a variety of severe symptoms.  If you suspect a loved family member or friend has physical dependence of inhalants, addiction treatment is available.  It is critical that you seek treatment immediately for the toxic effects.  More importantly, if you or someone you know needs to undergo inhalant withdrawal treatment, an inpatient rehab program with expert medical professionals can provide the services you need.  An important component of any inhalant withdrawal treatment program is therapy and counseling to address the underlying problems associated with the addictive behavior.